Indian Journal of Dermatology
ORIGINAL ARTICLE
Year
: 2020  |  Volume : 65  |  Issue : 3  |  Page : 193--198

Nail changes induced by chemotherapeutic agents


Neerja Saraswat1, Aradhana Sood2, Rajesh Verma3, Dhramesh Kumar4, Sushil Kumar5 
1 Department of Dermatology, Base Hospital, Delhi Cantt, Delhi, India
2 Department of Dermatology, Base Hospital, Lucknow Cantt, Lucknow, Uttar Pradesh, India
3 Commandant, AFMSD, New Delhi, India
4 Commandant, Military Hospital, Jodhapur, Rajasthan, India
5 Department of Dermatology, MLN Medical College, Allahabad, Uttar Pradesh, India

Correspondence Address:
Aradhana Sood
Department of Dermatology, Base Hospital, Lucknow Cantt - 226 002, Uttar Pradesh
India

Introduction: Nail toxicity is a relatively uncommon cutaneous adverse effect of chemotherapeutic agents. Rapidly dividing cells of the nail matrix are perturbed by the antimitotic activity of these agents. Although most of these changes are cosmetic and regress once the therapy is completed, a few of these adverse effects are challenging to manage and require temporary or permanent suspension of chemotherapeutic agents. Materials and Methods: A total of 205 patients with various malignancies and under chemotherapy in oncology ward of the hospital over a period of 3 months were screened for nail involvement postchemotherapy. Relevant details, protocol of chemotherapeutic agents were assessed. Nail examination was carried out in daylight and the changes were analyzed. Results: A total of 124 (60.4%) patients had nail changes due to chemotherapeutic agents. The most common change was diffuse hyperpigmentation in 101 (81.4%) patients commonly due to a combination of cyclophosphamide and adriamycin in 43 (42.5%) patients. Longitudinal melanonychia was seen in 36 (29%), Beau's lines in 31 (25%), onychomadesis in 17 (13.7%), Mees' lines in 15 (12%), paronychia in 12 (9.6%), subungual hyperkeratosis in 10 (8%), and Muehrcke's lines in 4 (3.2%) patients. All the patients who developed Muehrcke's lines were on a combination of cyclophosphamide/doxorubicin/5 FU. Exudative onycholysis was observed in 2 (1.6%) patients; both these patients were on paclitaxel therapy. A total 2 (1.6%) patients who developed exudative onycholysis were advised discontinuation and another substitute chemotherapy was advised. Therapy for 2 (1.6%) patients who developed acute paronychia due to gefitinib was temporarily suspended. Unfortunately, most of the patients were on multiple chemotherapeutic agents hence, we could not pinpoint one drug as a cause. Therefore, a combination of agents was implicated in most cases. Conclusion: Nail toxicities are common with chemotherapeutic agents, however less importance is given to nail involvement. Apart from being cosmetically significant, a few adverse effects may warrant modification of the chemotherapy.


How to cite this article:
Saraswat N, Sood A, Verma R, Kumar D, Kumar S. Nail changes induced by chemotherapeutic agents.Indian J Dermatol 2020;65:193-198


How to cite this URL:
Saraswat N, Sood A, Verma R, Kumar D, Kumar S. Nail changes induced by chemotherapeutic agents. Indian J Dermatol [serial online] 2020 [cited 2021 Jun 12 ];65:193-198
Available from: https://www.e-ijd.org/article.asp?issn=0019-5154;year=2020;volume=65;issue=3;spage=193;epage=198;aulast=Saraswat;type=0